South Dakota, 2011

Damaging Winds in South Dakota, July 27, 2011

July 27, 2011 · NWS ABR · 3 events in 2 counties and zones

Several severe thunderstorms brought damaging winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms brought damaging winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 27, 8:24 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 27, 8:24 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT WED JUL 27 2011

.UPDATE...
SHOWERS AND THUNDERSTORMS ARE APPROACHING THE WESTERN CWA AT THIS
TIME. HAVE INCREASED POPS ACROSS THAT AREA...BUT EXPECT THE STORMS
TO WEAKEN AND DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND WITH
NO LOW LEVEL JET SUPPORT. NO OTHER CHANGES MADE TO THE FORECAST AT
THIS TIME. NEW AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PCPN CHANCES THROUGHOUT THE SHORT TERM WILL BE THE MAIN FORECAST
CHALLENGE.

AS OF 19Z A WEAK FRONTAL BOUNDARY/DRY LINE IS SLOWLY SINKING
SOUTHWARD FROM NW SD. CU IS SLOWLY DEVELOPING ALONG THE
FRONT...WITH ADDITIONAL CU DEVELOPMENT OVER THE BLACK HILLS. THE
CU OVER THE BLACK HILLS WILL LIKELY DEVELOP INTO CONVECTION WITHIN
THE NEXT FEW HOURS AS A SHORT WAVE OVER NW WYOMING APPROACHES THE
REGION. WHEN CONVECTION DOES DEVELOP THEY WILL LIKELY TRACK ESE
ACROSS THE SOUTHWESTERN PORTION OF THE CWA. THOUGHT ABOUT ADDING
SEVERE WORDING INTO THE FORECAST FOR TONIGHT...HOWEVER WITH THE
LACK OF A LLJ...CONVECTION SHOULD WEAKEN UPON SUNSET.

THE LOCATION FOR POTENTIAL CONVECTION ON THURSDAY AND THURSDAY
NIGHT IS A LITTLE MORE UNCLEAR. A FEW MODELS ARE SUGGESTING A
POSSIBLE MCS MOVING ACROSS THE SW CWA AROUND 12Z THURSDAY WITH
MOSTLY DRY CONDITIONS THERE AFTER. YET OTHER MODELS ARE SHOWING A
WEAK FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN HALF OF THE CWA
WITH AFTERNOON CONVECTION POSSIBLE. EITHER WAY THE EASTERN CWA
WILL LIKELY SEE DRY CONDITIONS THUS HAVE REMOVED POPS.

CONVECTIVE POTENTIAL FOR FRIDAY AND FRIDAY NIGHT IS ALSO UNCLEAR
AT THIS TIME. MODELS ARE SUGGESTING RETURN FLOW WILL BE POSSIBLE
FOR LOCATIONS WEST OF THE MISSOURI RIVER ON FRIDAY. THE ADDED
MOISTURE COMBINED WITH A WEAK SURFACE TROF MAY RESULT IN LATE
AFTERNOON CONVECTION. AN INCREASING LLJ FRIDAY NIGHT COULD RESULT
IN THUNDERSTORMS CHANCES SPREADING EASTWARD. BASED ON THE LATEST
GFS...WHICH SHOWS THE MAJORITY OF THE PCPN OCCURRING IN ND...WILL
ONLY MAINTAIN A SCHC POP.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MID LEVEL FLOW PATTERN REMAINS ACTIVE ACROSS THE FAR NORTHERN
PLAINS/SOUTHERN CANADA DURING THE LONG TERM. HOWEVER H5 HEIGHTS
ARE ON AN UPWARD TREND THROUGH THE WEEKEND...ONLY TO GET SQUASHED
AGAIN BY EARLY NEXT WEEK. WITH THE INCREASED HEIGHTS WILL COME
WARMER TEMPS AND DWINDLING CHANCES FOR STORMS...ALTHOUGH STORMS
CANT ENTIRELY BE RULED OUT. THE BEST CHANCES APPEAR TO BE SATURDAY
NIGHT AS WEAK BOUNDARY SLIDES THROUGH AND THEN AGAIN MONDAY NIGHT
AS STRONGER SYSTEM MOVES ACROSS REGION. TEMPERATURES SHOULD
DEFINITELY BE ABOVE NORMAL FOR THE WEEKEND...TRENDING BACK TOWARD
NORMAL DURING THE NEXT WORK WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL TRACK OVER THE AREA WEST OF THE
MISSOURI RIVER THROUGH ABOUT 05Z...AND ARE EXPECTED TO WEAKEN AND
DISSIPATE AS THEY PUSH ACROSS THE MISSOURI RIVER. GUSTY WINDS AND
BRIEF PERIODS OF MVFR CIGS AND VSBYS ARE POSSIBLE WITH THE
STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL
OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 27, 3:07 AM CST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT WED JUL 27 2011

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-280915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
407 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE
POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-280915-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
407 AM CDT WED JUL 27 2011 /307 AM MDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS CENTRAL SOUTH DAKOTA. RIGHT NOW THE SEVERE THREAT
IS LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE
POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 27, 3:19 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          7 SE BRITTON            45.72N  97.65W
07/26/2011                   MARSHALL           SD   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMED AN EF-0 TORNADO 7 MILES
            SOUTHEAST OF BRITTON. CONVERGENT TREE DAMAGE WAS NOTED
            IN THIS AREA. NO DAMAGE TO STURCTURES OR HOMES.

&&

EVENT NUMBER ABR1100023

ABR

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 27, 9:15 PM CST
Where
Jones County, 4.26 mi NW of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.920, -100.950

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
July 27, 11:10 PM CST
Where
Lyman County, 7.55 mi W of Iona
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.520, -99.580

Seventy mph winds downed many large tree branches and moved several hay bales around.

Thunderstorm Wind, Lyman

When
July 27, 11:35 PM CST
Where
Lyman County, 2.12 mi ENE of Iona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.540, -99.390

Sixty mph winds brought several branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337859, 337857, 337860.